Hail, Osage
- When
- April 24, 5:21 PM CST
- Where
- Osage County, Melvern
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.500, -95.633
At Melvern Lake.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 24, 2:14 PM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 314 PM CDT MON APR 24 2006 .DISCUSSION... MAIN SHORT TERM FORECAST CHALLENGE IS STRENGTH OF EVENING CONVECTION AND EXTENT OF PRECIPITATION AFTER MIDNIGHT. MID AFTERNOON SURFACE ANALYSIS SHOWS ELONGATED AREA OF LOW PRESSURE OVER NW TX WITH INVERTED TROUGH EXTENDING NEWD FROM THE LOW INTO CENTRAL KS. ADDITIONALLY...OUTFLOW BOUNDARY FROM ONGOING CONVECTION HAS MOVED SWD INTO OK AND NOW IS EXTENDING TO THE SOUTH OF STILLWATER AND TULSA. WINDS HAVE TURNED SOUTHEASTERLY ACROSS SE KS BUT DEWPOINTS MAY HAVE TROUBLE GETTING ABOVE LOW 60S WITH OUTFLOW BOUNDARY AND EXPECTED CONVECTION IN OK. THUS...WHILE TORNADO CHANCES CANT BE COMPLETELY RULED OUT...BETTER CHANCE WOULD BE WELL SOUTH OF CWA. GFS/NAM/NGM ARE VERY CONSISTENT IN FORECASTING A QPF MAXIMUM OVER NORTHEAST KS...BUT DONT APPEAR TO BE HANDLING OK OUTFLOW BOUNDARY WELL. WRF NMM ON THE OTHER HAND APPEARS TO BE MORE PHYSICALLY CONSISTENT WITH ONE QPF MAXIMA OVER OK/SE KS AND ANOTHER...LESSER ONE OVER NORTHEAST KS LATER IN THE EVENING. AS INVERTED TROUGH MOVES EAST...WINDS WILL SWITCH TO THE NORTH AND TURN GUSTY LATE EVENING AND OVERNIGHT WITH LOWS DROPPING TO AROUND 40 OVER NC KS TO THE UPPER 40S IN EAST CENTRAL...CONSISTENT WITH ONGOING FORECAST AND NEW STATISTICAL GUIDANCE FROM 12Z MODELS. TUESDAY AND TUESDAY NIGHT... UPPER TROF TO SLOWLY WORK EAST ACROSS THE REGION AS COLD AIR CONTINUES TO SURGE SOUTH. WITH LOTS OF LOW AND MID LEVEL MOISTURE IN PLACE AND SOME ISENTROPIC LIFT INDICATED IN THE 290K AND 285K LEVELS...SHOULD GET SOME LIGHT RAIN TO PERSIST FOR MUCH OF THE DAY UNTIL FORCING SLOWLY SUBSIDES. AIRMASS IS COLD ENOUGH FOR LOWER PORTIONS OF THE COLUMN TO DROP TO BELOW FREEZING IN THE NORTHWEST COUNTIES...AND WOULDN/T BE SURPRISED TO SEE SOME SNOWFLAKES MIX IN HERE. TEMPERATURES LOOK TO RISE VERY LITTLE AND HAVE ADJUSTED MAX TEMPS DOWNWARD. HAVE KEPT TUESDAY NIGHT DRY...BUT WITH UPPER LOW STILL NEARBY HARD TO RULE OUT SOME SPRINKLES IN THE EVENING. CLOUDS AND WINDS APPEAR TO STAY PREVALENT ENOUGH TO KEEP FROST CONCERNS REDUCED BUT THIS WILL STILL NEED TO BE WATCHED. WEDNESDAY THROUGH THURSDAY NIGHT... SURFACE HIGH TRANSITS THE CWA WEDNESDAY WITH MIXING HEIGHTS DEEP ENOUGH AND LOW LEVELS MOIST ENOUGH FOR MIDDAY AND AFTERNOON CU. THINK LACK OF WIND AND CLOUDS WILL KEEP TEMPS A LITTLE COOLER THAN EARLIER THOUGHT. WINDS AND CLOUDS SLOWLY INCREASE FROM LATE WEDNESDAY NIGHT INTO THURSDAY WITH TEMPS MODERATING. FRIDAY THROUGH MONDAY... MODELS CONTINUE TO VACILLATE AROUND VARIOUS SOLUTIONS BETWEEN EACH OTHER AND THEIR SUCCESSIVE RUNS FOR THESE PERIODS. COLD FRONT STILL ON TRACK TO BE SHOVED SOUTHEAST INTO THE AREA AROUND FRIDAY...BUT MOISTURE AND FORCING ALONG THE RELATIVELY WEAK BOUNDARY ARE EITHER IN QUESTION OR WEAK. ENOUGH OF A CONCERN FOR SOME SMALL PRECIPITATION CHANCES FRIDAY INTO SATURDAY HOWEVER. WHEN AND HOW THE SOUTHWEST CONUS UPPER LOW WILL WORK ITS WAY EAST IS MUCH IN QUESTION. HAVE DECIDED TO LEAVE THE REMAINDER OF THE FORECAST DRY UNTIL SOME BETTER CONTINUITY IS EXHIBITED. TEMPERATURES STILL APPEAR TO BE NEAR NORMAL VALUES. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT MON APR 24 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-252045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 339 PM CDT MON APR 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND EASTERN KANSAS TO THE NORTH OF THE SURFACE LOW OVER OKLAHOMA. SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL...ALTHOUGH ISOLATED SEVERE WIND GUSTS WILL ALSO BE POSSIBLE. AS THE LOW AND ASSOCIATED COLD FRONT MOVE EAST THROUGH THE EVENING HOURS...THE THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE EASTERN HALF OF KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 522 PM CDT MON APR 24 2006 KSZ059-242245- ANDERSON- 522 PM CDT MON APR 24 2006 ...SIGNIFICANT WEATHER ALERT FOR ANDERSON COUNTY UNTIL 545 PM CDT... AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED 7 MILES NORTHWEST OF KINCAID...OR ABOUT 17 MILES NORTHEAST OF IOLA...MOVING EAST AT 30 MPH. THE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 611 PM CDT MON APR 24 2006 KSZ055-056-058-250000- COFFEY-FRANKLIN-OSAGE- 611 PM CDT MON APR 24 2006 ...SIGNIFICANT WEATHER ALERT FOR OSAGE...FRANKLIN AND COFFEY COUNTIES UNTIL 700 PM CDT... AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED 3 MILES NORTHEAST OF LEBO...OR ABOUT 20 MILES EAST OF EMPORIA...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE MELVERN...LYNDON... WILLIAMSBURG...QUENEMO...POMONA LAKE...POMONA AND PRINCETON. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 148 AND 183 COULD ALSO BE AFFECTED. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
1 hail. Local standard time, as filed.
At Melvern Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504273.